Alert archive / Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 187, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 19, 2018, 4:48 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 4:48 PM EDT (20:48 UTC)
- Expired
- Aug 19, 2018, 5:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 88 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 5:05 PM EDT | HAIL 1 | 5 E Gretna, VA | QUARTER SIZE HAIL REPORTED AT THE INTERSECTION OF ROUTE 40 AND ROUTE 685 NEAR CHALK LEVEL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.8 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 523 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
459
WUUS51 KRNK 192048
SVRRNK
VAC083-143-192145-
/O.NEW.KRNK.SV.W.0187.180819T2048Z-180819T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
448 PM EDT SUN AUG 19 2018
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northeastern Pittsylvania County in south central Virginia...
West central Halifax County in south central Virginia...
* Until 545 PM EDT
* At 448 PM EDT, a severe thunderstorm was located over Gretna,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Gretna...
Mt Airy...
Ingram...
Java...
and Leda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3693 7947 3706 7931 3687 7900 3668 7924
TIME...MOT...LOC 2048Z 315DEG 8KT 3695 7933
HAIL...1.00IN
WIND...60MPH
$$
KK2 follow-up statements
567
WWUS51 KRNK 192107
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
507 PM EDT SUN AUG 19 2018
VAC083-143-192145-
/O.CON.KRNK.SV.W.0187.000000T0000Z-180819T2145Z/
Pittsylvania VA-Halifax VA-
507 PM EDT SUN AUG 19 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHEASTERN PITTSYLVANIA AND WEST CENTRAL HALIFAX COUNTIES...
At 506 PM EDT, a severe thunderstorm was located over Chalk Level,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gretna...
Mt Airy...
Ingram...
Java...
and Leda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3693 7947 3703 7927 3687 7900 3668 7924
TIME...MOT...LOC 2106Z 315DEG 8KT 3692 7929
HAIL...1.00IN
WIND...60MPH
$$
KK096
WWUS51 KRNK 192135
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT SUN AUG 19 2018
VAC083-143-192145-
/O.EXP.KRNK.SV.W.0187.000000T0000Z-180819T2145Z/
Pittsylvania VA-Halifax VA-
535 PM EDT SUN AUG 19 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PITTSYLVANIA AND
WEST CENTRAL HALIFAX COUNTIES WILL EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3693 7947 3703 7927 3687 7900 3668 7924
TIME...MOT...LOC 2135Z 315DEG 8KT 3687 7923
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:22 PM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 19, 2:22 PM EDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 222 PM EDT Sun Aug 19 2018 .SYNOPSIS... A front will remain stationary over the Mid Atlantic region through Monday then lift north as a warm front. Low pressure over the Mid Mississippi Valley on Monday night will track northeast into Canada by Wednesday morning, pushing a strong cold front through the region. Cooler and drier high pressure builds into the eastern United States for Thursday and Friday. && .NEAR TERM /THROUGH MONDAY/... As of 210 PM EDT Sunday... Water vapor loops showed two short waves that will track across southwest Virginia, southeast West Virginia and northwest North Carolina tonight and Monday. These short waves in combination with weak surface convergence will spark showers and thunderstorms. The first wave coming out of eastern Kentucky this afternoon will reach the Blue Ridge this evening. The next, more prominent, vort max tracks from Michigan into central Virginia by late Monday morning. Best areal coverage will be this afternoon and evening, but enough lift and instability to keep at least isolated showers and thunderstorms in the forecast into early Monday morning. Amount of cloud cover, position of the surface front, and location of any remnant outflow from today's storms will impact where and when showers and thunderstorms will develop on Monday. No change in air mass tonight and Monday with moist surface dew points, deep moisture and precipitable water values around 1.5 inches. This will keep overnight lows mild. Will stay closer to the warmer guidance numbers for lows tonight. Starting off mild but will need to burn off the stratus on Monday so will lean toward cooler maxes for highs. Confidence was below average for coverage for precipitation tonight, above average for temperatures and average all other elements. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 210 PM EDT Sunday... Look for a continuation of unsettled weather into Monday night as well, as a warm front near the VA/NC border begins to return northward. This will keep shower/thunderstorm chances going into the overnight along with abundant cloud cover. Most active day in the short-term period is Tuesday, as a potent surface low and parent upper-level disturbance moving across the Ohio Valley into the Northeast moves into a humid, conditionally unstable air mass. Increasing 500 mb height falls overspread the mid- Appalachians, Blue Ridge into the Piedmont region through the day and in such a thermodynamic environment, showers and thunderstorms should turn scattered to numerous in the afternoon to mid-evening hrs. While the actual cold front arrives well after peak heating more into Tuesday night/early Wednesday, convergence associated with a pre-frontal trough/theta-e gradient should help provide a corridor of focused lift aside from terrain. Effective-layer and deep-layer shear magnitudes are rather strong for mid-August with values between 30-35 kts over the northern NC counties to as much as 40 kts in the Blue Ridge and central VA Piedmont. While directional shear will likely weaken as winds veer with the northward passage of the overnight/early-day warm front, speed shear is pretty robust and would support at least organized multicells and approach values ordinarily associated with occurrences of supercells across the northern half. What is less clear is the degree of instability, which stems largely from uncertainty on when/if and the extent to which early-day cloud cover/warm frontal showers can thin out. This also affects the start time of convection, though forecast convective inhibition probably will not take much heating to overcome. Instability is also limited by poor mid-level lapse rates. A conservative estimate based on the NAM/GFS along with some clouds would offer a marginally to moderately-unstable environment with seasonably strong wind shear. Strong to potentially severe thunderstorms are possible in this regime capable of strong/damaging winds, with hail a secondary but non- zero possibility simply because the winds at mid/upper levels are pretty strong. SPC has a Marginal/5% severe probability shown for Tuesday. Sustained storms should produce heavy rainfall as well with PWATs around 1.6-1.8", supporting the Marginal excessive rain outlook, but quick storm motions limits duration and may otherwise preclude flash flooding. In a general sense, areas potentially more vulnerable are those preconditioned by rain leading up to Tuesday. Will continue to message Tuesday as a day to pay close attention to in the HWO. Westerly flow as the upper trough axis passes should help to clear the region from clouds, except for a period of stratus overnight along the western Appalachians. Substantial air mass change in store for Wednesday as the cold front moves eastward early in the day. 850 mb temperatures should fall into the low teens Celsius by afternoon, with dewpoints falling into the 50s/low 60s from dry advection and mixing of dry air aloft. It may also prove to be a somewhat breezy day with modest pressure rises and 850 mb winds around 20-30 kts. If there is a threat for showers it may be across the southern half of the area as the 850 mb front crosses the region in the afternoon but won't offer anything worse than slight chance. Really though, after mountain stratus thins out Wednesday looks to all-in-all be nice weather-wise with highs in the 70s/lower 80s and comfortable humidity levels. Ridge builds in overnight and leads to quiescent weather for the evening hrs as well. Overall forecast confidence this period is moderate, though is high on the cooler/drier conditions expected for Wednesday. && .LONG TERM /THURSDAY THROUGH SATURDAY/... As of 210 PM EDT Sunday... Thursday and Friday look quite pleasant across the region, as large area of high pressure and upper-level ridge builds into New England and maintains a surface ridge/dry wedge across our area. Plentiful sunshine and 850 mb temperatures should remain in the lower teens, and dewpoints in the 50s should really make for ideal conditions for any outdoor plans. Forecast confidence for the latter half of the week is high. The weekend appears to be a little more unsettled as a weakness in the upper-level ridge begins to avail itself across the mid-Atlantic Region. May see some showers and thunderstorms develop in the southern half of the area on the wedge boundary Saturday night and again Sunday. Pattern appears to turn warmer and more typical of mid- summer with convective chances limited to terrain for early next week. Forecast confidence for the weekend/early next week is moderate. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 155 PM EDT Sunday... Water vapor loops showed two short waves that will track across southwest Virginia, southeast West Virginia and northwest North Carolina tonight and Monday. These short waves in combination with weak surface convergence will spark showers and thunderstorms. The first wave coming out of eastern Kentucky this afternoon will reach the Blue Ridge this evening. The next, more prominent, vort max tracks from Michigan into central Virginia by late Monday morning. Best areal coverage will be this afternoon and evening, but enough lift and instability to keep at least isolated showers and thunderstorms in the forecast into early Monday morning. Amount of cloud cover, position of the surface front, and location of any remnant outflow from today's storms will impact where and when showers and thunderstorms will develop on Monday. High confidence of extensive IFR to LIFR ceilings overnight and MVFR to IFR fog. Extended Discussion... The frontal boundary will move northward as a warm front Monday night then a stronger cold front moves through the Mid Atlantic region Tuesday. This will produce widespread showers and thunderstorms with the associated MVFR to IFR ceilings and visibilities. High pressure will build in Wednesday and will be overhead by Thursday. VFR conditions are expected with this cooler and drier air mass through Friday. MVFR to IFR fog is likely each night in the along the typical river valleys, especially west of the Blue Ridge && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...AL LONG TERM...AL AVIATION...AMS/RAB
Hazardous weather outlook, Aug 19, 3:24 PM EDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 324 PM EDT Sun Aug 19 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-201930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 324 PM EDT Sun Aug 19 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. On Monday, there is a low probability for widespread hazardous weather. On Tuesday, scattered to numerous thunderstorms are expected to develop again. A few may become strong to severe in the afternoon and early evening. Strong to damaging winds are the primary thunderstorm hazard with hail a secondary hazard. Torrential rain with thunderstorms may trigger localized flooding as well. Hazardous weather is not expected at this time from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 19, 4:10 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT SUN AUG 19 2018
VAZ046-047-192115-
Buckingham-Appomattox-
410 PM EDT SUN AUG 19 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN APPOMATTOX AND
BUCKINGHAM COUNTIES...
Until 515 PM EDT.
At 410 PM EDT, a strong thunderstorm was located near Andersonville,
moving northeast at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Buckingham...
Dillwyn...
Toga...
Sheppards...
and Andersonville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3735 7846 3734 7852 3735 7853 3735 7855
3736 7856 3736 7858 3738 7859 3739 7858
3740 7859 3734 7860 3732 7863 3730 7871
3745 7882 3775 7845 3772 7833 3762 7826
TIME...MOT...LOC 2010Z 239DEG 15KT 3745 7862
KKSpecial weather statement, Aug 19, 4:35 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 PM EDT SUN AUG 19 2018
VAZ044-045-192130-
Campbell-Pittsylvania-
435 PM EDT SUN AUG 19 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CAMPBELL AND
NORTHEASTERN PITTSYLVANIA COUNTIES...
Until 530 PM EDT.
At 435 PM EDT, a strong thunderstorm was located over Gretna, moving
east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hurt...
Gretna...
Mt Airy...
Hodges...
and Java.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3680 7916 3689 7947 3706 7944 3707 7943
3716 7907
TIME...MOT...LOC 2035Z 281DEG 11KT 3697 7937
KKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 4:10 PM EDT | Special Weather Statement | RNK | Buckingham | 65 min |
| Aug 19, 4:35 PM EDT | Special Weather Statement | RNK | Pittsylvania | 55 min |
| Aug 19, 5:22 PM EDT | Special Weather Statement | RNK | Halifax | 53 min |
| Aug 19, 5:41 PM EDT | Special Weather Statement | RNK | Halifax | 64 min |
| Aug 19, 5:44 PM EDT | Special Weather Statement | RNK | Pittsylvania | 61 min |
| Aug 19, 6:17 PM EDT | Special Weather Statement | RNK | Charlotte | 58 min |
| Aug 19, 6:39 PM EDT | Special Weather Statement | RNK | Halifax | 66 min |
| Aug 19, 6:51 PM EDT | Areal Flood Advisory | RNK | Halifax | 114 min |
| Aug 19, 7:08 PM EDT | Special Weather Statement | RNK | Pittsylvania, City of Danville | 67 min |
| Aug 19, 7:36 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.